Maryland, 2011

Damaging Winds in Maryland, June 11, 2011

June 11, 2011 · NWS LWX · 4 events in 3 counties and zones

A trough of low pressure combined with plenty of low-level moisture to produce moderate amounts of instability on the eleventh. The instability combined with a surface trough to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of low pressure combined with plenty of low-level moisture to produce moderate amounts of instability on the eleventh. The instability combined with a surface trough to trigger showers and thunderstorms. Some thunderstorms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 2:05 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 11, 2:05 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT SAT JUN 11 2011

.SYNOPSIS...
A WARM AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH THE REMAINDER
OF THE WEEKEND. A COLD FRONT MOVES THROUGH THE REGION SUNDAY
AFTERNOON AND EVENING. CANADIAN HIGH PRESSURE BUILDING INTO THE
REGION WILL BE ACCOMPANIED BY COOLER AND DRIER CONDITIONS THROUGH
WEDNESDAY. LOW PRESSURE MAY IMPACT THE MID-ATLANTIC REGION
THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
CNVCTN ASSOCIATED WITH MCV MOVG EWD INTO VERY UNSTABLE AMS ATTM.
INTENSITY CONTS TO INCR...AND CVRG SHUD FOLLOW SUIT AS STRONG
HEATING OCCURS IN ADVANCE OF EWD-MOVG COMPLEX. ADDITIONAL TSTMS
MAY FORM ALONG MSTR DISCONTINUITY BNDRY OVER ERN THIRD OF FCST
AREA...E OF WHICH DEWPTS IN LWR 70S ARE COMMON. CAPE OF 2000-3000
J/KG ARE XPCD. DESPITE MODEST SHEAR OF 20-25 KT...STG UPDRAFTS
CAPABLE OF PRODUCING SVR WX /LRG HAIL AND DMGG WINDS/ XPCD.

CNVCTN MAY CONT TNGT...BUT IN LESSER CVRG AS A SECOND SHRTWV TROF
APRCHS. CDFNT WILL MOVE ACRS WV LATE TNGT AND APRCH FCST AREA DURG
THE MRNG. SFC TROF WILL DVLP DURG THE MRNG TMW AND MAY FOCUS
CNVCTN ONCE AGAIN IN UNSTABLE AMS AHEAD OF CDFNT. CDFNT WILL MAKE
PROGRESS THRU FCST AREA SUN AFTN...POTENTIALLY RESULTING IN AN
AFTN ROUND OF SVR WX.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THE CLOSED UPPER LOW WILL GRADUALLY MOVE ACROSS SRN QUEBEC AND NRN
NEW ENGLAND ERY NEXT WEEK. NW FLOW AROUND THE LOW WILL HELP PUSH A
COLD FRONT THRU THE MID-ATLANTIC STATES SUN NGT. BEHIND THE FRONT...
NOTICEABLY DRIER AND COOLER AIR IS ADVECTED INTO THE AREA AS
CANADIAN HIPRES BUILDS IN FROM THE NW. HIGH TEMPS MON AND TUE WILL
GENERALLY RANGE IN THE MID 70S TO LOW 80S. AFTER MSTLY SUNNY SKIES
MON...INCREASING CLOUDS ARE EXPECTED MON NGT AND TUE AS THE UPPER
TROUGH AXIS SWINGS THRU.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
HIPRES MOVES OFF THE EAST COAST WED NGT AS AN UPPER LOW OVER THE
GREAT LAKES/OH VLY APPROACHES THU INTO FRI. THU HAS THE POTENTIAL TO
BE AN INTERESTING WEATHER DAY...ESPECIALLY IF THE 12Z GFS SOLUTION
COMES TO FRUITION. THIS MODEL RUN DEPICTS SFC LOPRES CROSSING THE
CENTRAL APPALACHIANS WHILE A WARM FRONT IS SITUATED OVER THE AREA.
STILL TOO MANY UNCERTAINTIES AND VARIABLES THIS FAR OUT TO JUMP ON A
SIGNIFICANT SEVERE WEATHER THREAT ESPECIALLY WITH LARGE DIFFERENCES
BETWEEN MEDIUM-RANGE MODELS. THE LOW AND ASSOCIATED FRONT MAY SLOW
DOWN AS IT APPROACHES THE COAST TOWARD THE END OF THE WORK WEEK. DUE
TO THE HIGH UNCERTAINTY IN TIMING OF THIS SYSTEM...HAVE KEPT LOW
CHANCE POPS IN THE FORECAST INTO FRI. ONCE THE LOW DEPARTS...WEAK
HIPRES TRIES TO BUILD IN AT THE SFC SOMETIME NEXT WEEKEND.

WITH MEAN TROUGHING OVER THE ERN CONUS...NEAR NORMAL TEMPS ARE
EXPECTED THRUOUT THE PERIOD AND NO BIG HEAT WAVE IS IN SIGHT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
CNVCTN WILL IMPACT MOST TERMINALS THIS AFTN THRU EARLY THIS EVE AS
TSTM COMPLEX MOVES EWD INTO VERY UNSTABLE BUT WEAKLY-SHEARED AMS.
DMGG WIND GUSTS AND LRG HAIL ARE PSBL.

SCT CNVCTN MAY CONT TNGT IN ADVANCE OF AN APRCHG SHRTWV TROF...BUT
INTENSITY SHUD BE LESSER THAN THIS AFTN. LINGERING MOIST AMS MAY
BE RESPONSIBLE FOR BKN CIGS AOA 1.5 KFT AND MVFR FOG SUN MRNG AT
ERN TERMINALS. SFC TROF WILL DVLP SUN MRNG AND MAY FOCUS CNVCTV
INITIATION SUN AFTN PRIOR TO ARRIVAL OF CDFNT LATE SUN AFTN.

CONVECTION CHANCES WILL QUICKLY END FROM WEST TO EAST SUN EVE AS A
COLD FRONT MOVES THRU. A SURGE OF NW FLOW BEHIND A COLD FRONT WILL
ADVECT DRIER AIR INTO THE REGION LATE SUN NGT...WHICH WILL PREVENT
FOG FORMATION. VFR CONDITIONS EXPECTED FOR THE FIRST HALF OF NEXT
WEEK WITH HIPRES BUILDING IN FROM CANADA.

&&

.MARINE...
TSTMS APRCHG ERN PORTIONS OF FCST AREA WILL BE MOVG INTO INCRGLY
UNSTABLE AMS AS THEY APRCH WATERS. SVR WX XPCD...LKLY REQUIRING
SPCL MARINE WRNGS FOR HAIL AND WIND GUSTS IN EXCESS OF 50 KT.
CNVCTN MAY CONT THIS EVE.

ADDITIONAL TSTMS LKLY TO FORM SUN AFTN AS CDFNT CROSSES RGN. SVR
WX AGAIN MAY OCCUR DURG THAT TIME.

A COLD FRONT WILL PUSH THRU THE WATERS SUN EVE. A SURGE OF NW WINDS
WILL LIKELY PRODUCE 20-25 KT GUSTS BEHIND THE FRONT OVNGT. THEREFORE
A SCA HAS BEEN ISSUED FOR MOST OF THE MD CHSPK BAY AND LOWER TIDAL
POTOMAC STARTING AT 2 AM MON MRNG. THE SCA WILL LIKELY NEED TO BE
EXTENDED INTO MON AFTN. WINDS SHOULD REMAIN BELOW SCA LVLS MON NGT
THRU THE MIDDLE OF NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 6 AM EDT MONDAY FOR
     ANZ531>534-537>543.

&&

KRAMAR/KLEIN
Hazardous weather outlook, Jun 11, 3:49 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT SAT JUN 11 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
449 PM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
FOR THE OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS. PROLONGED HEAVY RAIN IN SOME
THUNDERSTORMS MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING.
SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC
AND MOST OF THE MARYLAND CHESAPEAKE BAY EARLY MONDAY MORNING. THE
SMALL CRAFT ADVISORY WILL LIKELY NEED TO BE EXTENDED INTO THE DAY
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY HAIL...WIND...AND FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE IN STERLING. SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
449 PM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
FOR THE OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS. PROLONGED HEAVY RAIN IN SOME
THUNDERSTORMS MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING.
A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY HAIL...WIND...AND FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE IN STERLING. LIMITED SPOTTER ACTIVATION MAY BE NEEDED
SUNDAY.

JACKSON

In the hours before

Special weather statement, Jun 11, 4:04 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 PM EDT SAT JUN 11 2011

VAZ025-112130-
AUGUSTA VA-
504 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORM TO AFFECT WESTERN AUGUSTA COUNTY AND THE CITY
OF STAUNTON...

AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TRIMBLES MILL...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE TRIMBLES MILL...MIDDLEBROOK...SWOOPE...
MINT SPRING AND CHURCHVILLE.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3825 7903 3803 7902 3805 7935 3824 7935
TIME...MOT...LOC 2103Z 269DEG 6KT 3814 7923

JE
Special weather statement, Jun 11, 4:10 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT SAT JUN 11 2011

MDZ016>018-112145-
CALVERT MD-CHARLES MD-ST. MARYS MD-
510 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORMS TO AFFECT CALVERT...CHARLES AND ST. MARYS
COUNTIES...

AT 509 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
BROKEN LINE EXTENDING FROM HUGHESVILLE TO OAKLEY TO BRETON BAY...
MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE HELEN...COMPTON...MORGANZA...LOVEVILLE...
HALLOWING POINT...LEONARDTOWN...GOLDEN BEACH...SHERIDAN POINT...
OAKVILLE AND TINTOP HILL.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THESE
STORMS MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3812 7645 3810 7647 3813 7653 3822 7661
      3822 7676 3827 7682 3826 7686 3860 7690
      3863 7676 3856 7674 3853 7668 3864 7669
      3868 7652 3849 7648 3839 7637 3832 7640
      3830 7636 3825 7638 3814 7631 3805 7631
TIME...MOT...LOC 2109Z 255DEG 23KT 3853 7677 3829 7674
          3816 7673

JE
Local storm report, Jun 11, 4:10 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND GST     3 ESE MARKHAM           38.89N  77.96W
06/11/2011  E60 MPH          FAUQUIER           VA   PUBLIC

&&

EVENT NUMBER LWX1100932

JRK
Local storm report, Jun 11, 4:14 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             1 ENE NINDE             38.27N  77.04W
06/11/2011  M1.00 INCH       KING GEORGE        VA   PUBLIC

            PEA TO QUARTER SIZE HAIL

&&

EVENT NUMBER LWX1100933

KRAMAR
Local storm report, Jun 11, 4:18 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     2 E MARKHAM             38.90N  77.96W
06/11/2011                   FAUQUIER           VA   PUBLIC

            LARGE BIRCH TREE AND BUSH ON A RESIDENTIAL PROPERTY
            SNAPPED IN HALF.

&&

EVENT NUMBER LWX1100934

JRK
Special weather statement, Jun 11, 4:33 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT SAT JUN 11 2011

VAZ025-112200-
AUGUSTA VA-
533 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORM TO AFFECT THE CITY OF STAUNTON AND EASTERN
AUGUSTA COUNTY...

AT 533 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF MINT SPRING...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE STAUNTON AND CRIMORA.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY RAIN WITH THIS
STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3821 7924 3828 7886 3822 7876 3818 7875
      3813 7879 3808 7878 3807 7880 3803 7920
TIME...MOT...LOC 2133Z 260DEG 20KT 3814 7910

JE

The radar

The Dover AFB radar (KDOX), 108 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Mary'S

When
June 11, 4:35 PM EST
Where
St. Mary'S County, 0.26 mi SW of Lexington Park
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.268, -76.454

Several trees were down in the Lexington Park area.

Thunderstorm Wind, Carroll

When
June 11, 7:28 PM EST
Where
Carroll County, 1.61 mi W of Maple Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.650, -76.900

A tree was down along Old Fort Schoolhouse Road.

Thunderstorm Wind, Baltimore

When
June 11, 7:46 PM EST
Where
Baltimore County, 2.09 mi WNW of Beckleysville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.645, -76.804

A tree was down along the intersection of Falls Road and Beckleysville Road.

Thunderstorm Wind, Baltimore

When
June 11, 7:57 PM EST
Where
Baltimore County, 1.28 mi NNW of Whitehouse
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.617, -76.791

A tree was down along Gunpowder Road near Beckleysville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323935, 323936, 323937, 323938.